The UKs National Institute for Clinical Excellence (NICE) amended its depression and anxiety guidance on April 25th 2007. This was in response to safety information issued in May 2006, by the Medicines and Healthcare products Regulatory Agency (MHRA) for prescribing Venlafaxine/effexor.
Guidance on Venlafaxine already states that it should only be prescribed after other SSRIs have proved ineffective. The NICE amendments clarify what should be considered before a physician prescribes effexor:
– take into account the increased likelihood of patients stopping treatment because of side effects, and its higher cost, compared with equally effective SSRIs – ensure pre-existing hypertension is controlled in line with the current NICE guideline (www.nice.org.uk/CG034) – note venlafaxine is more dangerous in overdose than paroxetine.
• Do not prescribe for patients with:
– uncontrolled hypertension
– a high risk of serious cardiac arrhythmias
– recent myocardial infarction.
The dose should be no higher than 75 mg per day.
Monitoring: – measure blood pressure at initiation and regularly during treatment (particularly during dosage titration); reduce the dose or consider discontinuation if there is a sustained increase in blood pressure.
– check for signs and symptoms of cardiac dysfunction,
particularly in people with known cardiovascular disease, and take appropriate action as necessary.
NICE’s statement on antidepressant withdrawal was of particular interest to me:
• Inform patients that:
– although antidepressants are not associated with tolerance and craving, discontinuation/withdrawal symptoms may occur on stopping or missing doses or, occasionally,
on reducing the dose of the drug. These symptoms are usually mild and self-limiting but occasionally can be severe, particularly if the drug is stopped abruptly – the most commonly experienced discontinuation/withdrawal symptoms are dizziness, numbness and tingling, gastrointestinal disturbances (particularly nausea and vomiting), headache, sweating, anxiety and sleep disturbances
– they should seek advice from their medical practitioner if they experience significant discontinuation/withdrawal symptoms.
• Stopping antidepressants abruptly can cause iscontinuation/withdrawal symptoms. To minimise the risk of discontinuation/withdrawal symptoms when stopping ntidepressants, the dose should be reduced gradually over an extended period of time.
• Mild discontinuation/withdrawal symptoms: reassure the patient and monitor symptoms.
• Severe discontinuation/withdrawal symptoms: consider reintroducing the antidepressant (or prescribing another from the same class that has a longer half-life) and gradually reducing the dose while monitoring symptoms.
So, it seems then that the guidance advocates Dr Healy’s withdrawal protocol for anti-depressants. This involves swopping to an equivalent dosage of prozac – which has a much longer half life – as it doesn’t leave your body so quickly this reportedly gives a smoother withdrawal. Prozac is also available in liquid form making small drops in dosage possible.
If you have ready my partially written experiences of my Effexor trip then you may guess that I don’t feel this goes far enough.. both in terms of describing the number and severity of symptoms and the number of people who experience them. There is no mention of mania/psychosis. ..But today I celebrate and rejoice, as there are an increasing number of sources that are giving prospective users of effexor ‘reputable’ (lol) information… mmmm ….
And the saga continues … I am still left feeling that there’s still no-where near enough information out there from ‘official’ sources… This is perhaps confirmed by NICE, as they state “this amendment brings the guideline into line with the new advice but does not cover other areas where new evidence may be available. NICE expects to make a decision on a full update later in 2007”.
So hurry up and get on with it NICE and I’ll watch this space…
How much impact this will have on the actual experiences of patients is questionable. My experiences of the mental health system, as nutter and worker, make me cynical …
NICE guidelines are just that a standard of good practice, rather than a set of rights that a patient has … However they are good fodder for individuals arguing for better care – medically and emotionally. It would be rather difficult for a health professional/team to justify why they aren’t following NICE guidelines…
If I feel up to it or feel inclined I think I’m gonna have a little word with my doctor – where’s my blood pressure/heart checks for starters. And to my p-doc I gotta coupla things to discuss with him too – why he rubbished and poo-pooed my suggestion that he should swop me to prozac and why he keeps insisting that he hasn’t had any patients with problems with anti-depressants. I may even point out to him that in all statistical likelihood given the number of patients he has seen over the years – that means he has missed the signs of SSRI side-effect/withdrawal and that many of his patients may be/have been suffering needlessly. That’s a yucky thought so I’ll leave it there….